Minnesota, 2021Damaging Wind in Minnesota, October 13, 2021
October 13, 2021 · NWS FGF · 2 events in 2 counties and zones
Severe thunderstorms impacted portions of west-central Minnesota on October 13th, producing funnel clouds and damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms impacted portions of west-central Minnesota on October 13th, producing funnel clouds and damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 13, 1:15 PM CST, 2 hours 52 minutes earlier.
Area forecast discussion, Oct 13, 1:15 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
215 PM CDT Wed Oct 13 2021
.SHORT TERM...(This evening through Thursday night)
Issued at 215 PM CDT Wed Oct 13 2021
Rainfall and isolated severe weather are the main forecast
concerns for this portion of the forecast.
As of mid afternoon, surface low pressure was located north of
Pierre South Dakota. A weak frontal boundary extended out to the
east of the low, with wind directions behind the boundary from
the south-southwest. Temperatures in that vicinity (in the dry
slot) were also in the mid 50s to mid 60s. The SPC mesoanalysis
page continues to show some weak surface based and MLCAPE
developing in a thin corridor over east central and northeast
South Dakota. Effective shear and 850mb wind speeds remain quite
strong, so if any storms can develop in the late afternoon/early
evening time frame, they could become severe. The main hazards
continue to be isolated tornadoes and strong wind gusts. As far as
the rainfall, reports at the NWS office through mid afternoon
show around 0.40 tenths of an inch within most of the Red River
Valley, with over an inch to the west of the Valley (Valley City
to Devils Lake). At this point, it continues to look like a very
short window for any severe weather (3 to 7/8 pm). Any storms that
fire look to be moving extremely fast to the north (possibly 40
to 50 knots).
Most of the rainfall should taper off tonight, with the exception
of around the Devils Lake region, which will see lingering showers
most of the night. Winds will begin to turn around to the south or
southwest overnight and increase again, with speeds really
cranking up again on Thursday. At the moment, these speeds should
be just below wind advisory criteria across the Devils Lake
region (a bit lower elsewhere). Thursday night looks chilly, but
with sustained winds remaining up and some cloud cover, low
temperatures should mainly hold in the upper 30s. There could be
some low to mid 30s in areas west of the Valley. So be prepared
for a frost or freeze by late week into the weekend.
.LONG TERM...(Friday through Wednesday)
Issued at 215 PM CDT Wed Oct 13 2021
Patchy showers are possible Friday afternoon as a trough exits
slowly out of the area. After, a ridge builds into the central
United States through the remainder of the long term. As this
happens conditions turn dry and mild across the area. Temperatures
drop to the 30s during the early morning on Friday and Saturday. RH
values are in the 40s to 50s during this time allowing for some
patchy frost to be possible both mornings.
As we head into the full weekend and early next week, temperatures
begin to climb into the low to mid 60s. Temperatures peak on Monday
before dropping again toward near normal values in the 50s by
Tuesday. This is thanks to the ridge moving slowly eastward, and a
trough translating into the central Plains. This brings the chance
for some isolated showers near the end of the long term. Little to
no impacts are expected during the long term.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Oct 13 2021
Challenging set of TAFs, due to wide changes in just about all
parameters. Starting with winds, they have been lower than
anticipated this morning, so have dropped them somewhat for this
afternoon. They will change directions as the stacked low
pressure system lifts north-northeast through the area through
this TAF period. As the low moves right through, speeds will drop,
and as the low shifts northward later on, speeds will increase
again. The steady rain will continue into the early to mid
afternoon, before some decreasing clouds or clearing works into
at least the KFAR area. This will bring a short window of thunder
potential to KFAR/KGFK/KTVF and KBJI late this afternoon into the
early evening (mixing down strong wind gusts is the main threat).
Ceiling heights may rise during this period as well, but am not
too confident in getting back into the VFR range. KDVL stands the
best chance of seeing some lingering showers into tonight, with
most locations dropping back to MVFR/IFR conditions late tonight
into Thursday.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
SHORT TERM...Godon
LONG TERM...Spender
AVIATION...Godon
Hazardous weather outlook, Oct 13, 1:24 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
224 PM CDT Wed Oct 13 2021
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
224 PM CDT Wed Oct 13 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...This Afternoon and Tonight
Isolated severe thunderstorms are possible late this afternoon
through early evening, mainly along and south of the highway 2
corridor. The main hazards would be quarter sized hail, 60 mph
wind gusts, and isolated tornadoes.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The season's first widespread frost or freeze is possible Friday
and Saturday mornings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Oct 13, 2:39 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
339 PM CDT Wed Oct 13 2021
NDZ052-132115-
Sargent ND-
339 PM CDT Wed Oct 13 2021
...A strong thunderstorm will impact portions of central Sargent
County through 415 PM CDT...
At 338 PM CDT, Doppler radar was tracking a strong thunderstorm over
Forman, or 50 miles west of Wahpeton, moving north at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Gwinner around 350 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4602 9749 4601 9774 4627 9779 4627 9749
TIME...MOT...LOC 2038Z 176DEG 42KT 4610 9763
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BHSpecial weather statement, Oct 13, 3:16 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
416 PM CDT Wed Oct 13 2021
NDZ049-052-053-132145-
Sargent ND-Ransom ND-Richland ND-
416 PM CDT Wed Oct 13 2021
...A strong thunderstorm will impact portions of eastern Ransom,
northwestern Richland and northeastern Sargent Counties through 445
PM CDT...
At 415 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over De Lamere, or 36 miles west of
Wahpeton, moving north at 50 mph.
HAZARD...Landspouts, winds in excess of 30 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This strong thunderstorm will be near...
McLeod around 425 PM CDT.
Venlo around 430 PM CDT.
Anselm around 435 PM CDT.
Other locations in the path of this storm include Sheldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4623 9727 4622 9749 4659 9758 4660 9723
TIME...MOT...LOC 2115Z 175DEG 44KT 4629 9738
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BHLocal storm report, Oct 13, 3:22 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
422 PM CDT WED OCT 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO 5 W STIRUM 46.21N 97.91W
10/13/2021 SARGENT ND PUBLIC
DISTANCE ESTIMATED FROM RADAR.
&&Special weather statement, Oct 13, 4:04 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
504 PM CDT Wed Oct 13 2021
MNZ029-030-NDZ053-132230-
Wilkin MN-West Otter Tail MN-Richland ND-
504 PM CDT Wed Oct 13 2021
...Strong thunderstorms will impact portions of west central Otter
Tail, northern Wilkin and northeastern Richland Counties through 530
PM CDT...
At 503 PM CDT, Doppler radar was tracking strong thunderstorms
producing a landspout along a line extending from Abercrombie to near
Foxhome. Movement was northeast at 55 mph.
HAZARD...Landspouts.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Foxhome around 505 PM CDT.
Carlisle and Rothsay around 510 PM CDT.
Elizabeth around 515 PM CDT.
Other locations in the path of these storms include Lawndale.
This includes the following highways...
Interstate 29 between mile markers 35 and 37.
Interstate 94 in Minnesota between mile markers 32 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
&&
LAT...LON 4662 9643 4637 9587 4627 9633 4646 9689
TIME...MOT...LOC 2203Z 241DEG 46KT 4647 9671 4634 9634
LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
BH
Funnel Cloud, Wilkin
- When
- October 13, 4:07 PM CST
- Where
- Wilkin County, 2.8 mi N of Foxhome
- Reported by
- Public
- Coordinates
- 46.320, -96.310
A persistent funnel cloud was noted, with photos and videos posted to social media. Eyewitnesses reported that there were no touchdowns or damage observed.
Thunderstorm Wind, Becker
- When
- October 13, 5:26 PM CST
- Where
- Becker County, 2.84 mi W of Frazee
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 46.730, -95.760
NWS Storm Damage Survey of the northwest shore of Eagle Lake, 3 miles west of Frazee, revealed two uprooted 18 to 24-inch pine trees and a flipped dock. Another dock had three aluminum deck panels ripped from it. Eyewitnesses to the event stated trees fell and aluminum deck panels flew in the same direction, indicating straight-line microburst winds. One tree caused a slight indentation of an asphalt driveway. Evaluation of damage indicators resulted in estimated 75 to 90 mph winds.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Texas, October 13 to 14, 20212 deaths · $75,000 · 56 kt wind · 23 events
- Tornadoes in Minnesota, October 13, 2021EF1 · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, October 13 to 16, 2021$4,000 · 12 events
- High Wind in South Dakota, October 13, 202168 kt wind · 11 events
- High Wind in Nebraska, October 13, 202164 kt wind · 10 events
- Tornadoes and Damaging Wind in South Dakota, October 13, 2021EF0 · 10 events
- Tornado in North Dakota, October 13, 2021EF0 · 4 events
- Frost and Freeze in Colorado, October 13 to 14, 20213 events
- Damaging Winds in Kansas, October 13, 202152 kt wind · 2 events
- Damaging Wind in Texas, October 13, 202150 kt wind · 1 event
- Lightning Strike in South Dakota, October 13, 2021$10,000 · 1 event
- High Wind in Nebraska, October 13, 202153 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990302, 990303.